Mathematische Zeitschrift

, Volume 279, Issue 3–4, pp 605–639 | Cite as

Recipes to Fermat-type equations of the form \(x^r + y^r =Cz^p\)

  • Nuno Freitas


We describe a strategy to attack infinitely many Fermat-type equations of signature \((r,r,p)\), where \(r \ge 7\) is a fixed prime and \(p\) is a prime allowed to vary. Indeed, to a solution \((a,b,c)\) of \(x^r + y^r =Cz^p\) we will attach several Frey curves \(E=E_{(a,b)}\) defined over totally real subfields of \(\mathbb {Q}(\zeta _r)\). We prove modularity of all the Frey curves and the exsitence of a constant constant \(M_r\), depending only on \(r\), such that for all \(p>M_r\) the representations \(\bar{\rho }_{E,p}\) are absolutely irreducible. Along the way, we also prove modularity of certain elliptic curves that are semistable at all \(v \mid 3\). Finally, we illustrate our methods by proving arithmetic statements about equations of signature \((7,7,p)\). Among which we emphasize that, using a multi-Frey technique, we show there is some constant \(M\) such that if \(p > M\) then the equation \(x^7 + y^7 = 3z^p\) has no non-trivial primitive solutions.


Generalized Fermat equation Modular method Frey curve Level lowering 

Mathematics Subject Classification

Primary 11D41 Secondary 11G05 11F80 



My greatest thanks go to Luis Dieulefait for our numerous discussions. I also thank Samir Siksek and Panagiotis Tsaknias for their valuable suggestions. I am grateful to John Voight for his computions of Hilbert modular forms that were crucial to this work. I am indebted to Nicolas Billerey, Fred Diamond, Gabor Wiese, Sara Arias-de-Reyna and Xavier Guitart for helpful suggestions and comments. I also thank Gabor Wiese and Fred Diamond for having me as visitor at University of Luxembourg and King’s College London, respectively. Great progress was made on this work during these visits.


  1. 1.
    Barnet-Lamb, T., Gee, T., Geraghty, D.: Congruences between Hilbert modular forms: constructing ordinary lifts II. Math. Res. Lett. 20(01), 67–72 (2013)Google Scholar
  2. 2.
    Bennett, M.A., Chen, I.: Multi-Frey \(\mathbb{Q}\)-curves and the Diophantine equation \(a^2+b^6=c^n\). Algebra Number Theory 6(4), 707–730 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Bennett, M.A., Chen, I., Dahmen, S.R., Yazdani, S.: Generalized Fermat equations: a miscelany (preprint).
  4. 4.
    Bennett, M.A., Ellenberg, J.S.: The Diophantine equation \(A^4+2^\delta B^2=C^n\). Int. J. Number Theory 6(2), 311–338 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Billerey, N.: Équations de Fermat de type \((5,5, p)\). Bull. Aust. Math. Soc. 76(2), 161–194 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Billerey, N.: Critères d’irréductibilité pour les représentations des courbes elliptiques. Int. J. Number Theory 7(4), 1001–1032 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Billerey, N., Dieulefait, L.V.: Solving Fermat-type equations \(x^5+y^5=dz^p\). Math. Comp. 79(269), 535–544 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Bosma, W., Cannon, J., Playoust C.: The Magma algebra system. I. The user language. J. Symbolic Comput., 24(3–4):235–265, 1997. Computational algebra and number theory (1993)Google Scholar
  9. 9.
    Breuil, C., Diamond, F.: Formes modulaires de Hilbert modulo \(p\) et valeurs d’extensions galoisiennes. Ann. Scient. de l’E.N.S.
  10. 10.
    Bruin, N.: On powers as sums of two cubes. In: Algorithmic Number Theory, volume 1838 of Lecture Notes in Comput. Sci., pp. 169–184. Springer, Berlin (2000)Google Scholar
  11. 11.
    Carayol, H.: Sur les représentations galoisiennes modulo \(l\) attachées aux formes modulaires. Duke Math. J. 59(3), 785–801 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Chen, I., Siksek, S.: Perfect powers expressible as sums of two cubes. J. Algebra 322(3), 638–656 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Dahmen, S.R.: Classical and modular methods applied to Diophantine equations. PhD thesis, University of Utrecht, 2008. Scholar
  14. 14.
    Darmon, H.: Rigid local systems, Hilbert modular forms, and Fermat’s last theorem. Duke Math. J. 102(3), 413–449 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Darmon, H., Granville, A.: On the equations \(z^m=F(x, y)\) and \(Ax^p+By^q=Cz^r\). Bull. London Math. Soc. 27(6), 513–543 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Darmon, H., Merel, L.: Winding quotients and some variants of Fermat’s last theorem. J. Reine Angew. Math. 490, 81–100 (1997)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Dembélé, L.: Quaternionic Manin symbols, Brandt matrices, and Hilbert modular forms. Math. Comp. 76(258), 1039–1057 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Dieulefait, L., Freitas, N.: The Fermat-type equations \(x^5 + y^5 = 2z^p\) or \(3z^p\) solved through \(\mathbb{Q}\)-curves. Math. Comp.
  19. 19.
    Dieulefait, L., Freitas, N.: Fermat-type equations of signature \((13,13, p)\) via Hilbert cuspforms. Math. Ann. 357(3), 987–1004 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Ellenberg, J.S.: Galois representations attached to \(\mathbb{Q}\)-curves and the generalized Fermat equation \(A^4+B^2=C^p\). Am. J. Math. 126(4), 763–787 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Ellenberg, J.S.: Serre’s conjecture over \(\mathbb{F}_9\). Ann. of Math. 161(3), 1111–1142 (2005)Google Scholar
  22. 22.
    Freitas, N., Siksek, S.: Criteria for irreducibility of mod \(p\) representations of Frey curves (preprint).
  23. 23.
    Jacquet, H., Langlands, R.P.: Automorphic forms on GL(2). Lecture Notes in Mathematics, Vol. 114. Springer, Berlin, 1970.Google Scholar
  24. 24.
    Jarvis, F.: Correspondences on Shimura curves and Mazur’s principle at \(p\). Pacific J. Math. 213(2), 267–280 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Jarvis, F., Manoharmayum, J.: On the modularity of supersingular elliptic curves over certain totally real number fields. J. Number Theory 128(3), 589–618 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Jarvis, F., Meekin, P.: The Fermat equation over \({\mathbb{Q}}(\sqrt{2})\). J. Number Theory 109(1), 182–196 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Kirschmer, M., Voight, J.: Algorithmic enumeration of ideal classes for quaternion orders. SIAM J. Comput. 39(5), 1714–1747 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Kraus, A.: Sur le défaut de semi-stabilité des courbes elliptiques à réduction additive. Manuscripta Math. 69(4), 353–385 (1990)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Kraus, A.: Sur l’équation \(a^3+b^3=c^p\). Exp. Math. 7(1), 1–13 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Kraus, A.: On the equation \(x^p+y^q=z^r\): a survey. Ramanujan J. 3(3), 315–333 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Kraus, A.: Une question sur les équations \(x^m-y^m=Rz^n\). Compos. Math. 132(1), 1–26 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Papadopoulos, I.: Sur la classification de Néron des courbes elliptiques en caractéristique résiduelle \(2\) et \(3\). J. Number Theory 44(2), 119–152 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Poonen, B.: Some Diophantine equations of the form \(x^n+y^n=z^m\). Acta Arith. 86(3), 193–205 (1998)zbMATHMathSciNetGoogle Scholar
  34. 34.
    Rajaei, A.: On the levels of mod \(l\) Hilbert modular forms. J. Reine Angew. Math. 537, 33–65 (2001)zbMATHMathSciNetGoogle Scholar
  35. 35.
    Skinner, C.M., Wiles, A.J.: Residually reducible representations and modular forms. Inst. Hautes Études Sci. Publ. Math. 89, 5–126 (2000), (1999).Google Scholar
  36. 36.
    Skinner, C.M., Wiles, A.J.: Nearly ordinary deformations of irreducible residual representations. Ann. Fac. Sci. Toulouse Math. 10(1), 185–215 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Wiles, A.: On ordinary \(\lambda \)-adic representations associated to modular forms. Invent. Math. 94(3), 529–573 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    Wiles, A.: Modular elliptic curves and Fermat’s last theorem. Ann. Math. 141(3), 443–551 (1995)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Mathematisches Institut, Universitat BayreuthBayreuthGermany

Personalised recommendations